Jump to content

Nurse Gives Lethal Dose of Vecuronium Instead of Versed

Nurses Article   (253,676 Views | 374 Replies | 1,042 Words)
by Nurse Beth Nurse Beth, MSN (Columnist) Educator Writer Innovator Expert Nurse

Nurse Beth has 30 years experience as a MSN and specializes in Med Surg, Tele, ICU, Ortho.

18 Followers; 104 Articles; 236,075 Profile Views; 2,097 Posts

What do you think were the causes, and would have prevented this from occurring?

On December 26, 2017, a tragic and preventable death occurred when a patient at Vanderbilt Hospital was sent for a Positron Emission Tomography (PET) scan and received a lethal dose of Vecuronium instead of Versed. You are reading page 22 of Nurse Gives Lethal Dose of Vecuronium Instead of Versed. If you want to start from the beginning Go to First Page.

S Hall is a ADN, BSN, RN and specializes in CCRN.

11 Posts; 233 Profile Views

It said that she never documented it anywhere.

Share this post


Link to post
Share on other sites

S Hall is a ADN, BSN, RN and specializes in CCRN.

11 Posts; 233 Profile Views

I must include that I did not know the difference between Versed and vec as a Nuc Med/PET technologist and would not have understood what the RN was giving, but the patient is visualized during the entire scan because the table is moving through the scanner (just slowly).

Share this post


Link to post
Share on other sites

S Hall is a ADN, BSN, RN and specializes in CCRN.

11 Posts; 233 Profile Views

An anoxic injury could easily be mistaken for a brain bleed when a patient lays flat for 30 minutes (why I worry during MRI scans) when the RN never documented the administration of the paralytic...

Share this post


Link to post
Share on other sites

10 Followers; 3,593 Posts; 26,205 Profile Views

It was most likely the PET technologist that called the rapid response at the end of the scan when they attempted to move the patient from the scanner.

I don't believe she actually made it to the scanner. She was dosed for the scan, medicated by the float nurse and then placed in the pre-scan holding area where she remained for approximately an hour from what I remember when I read the report. There was a camera on her but it wasn't sensitive enough to monitor respiration.

Share this post


Link to post
Share on other sites

GHGoonette is a BSN, RN and specializes in PACU, OR.

1,249 Posts; 24,605 Profile Views

I'm not sure what Nurse Beth is hoping for here, or if there's anything further for me to add to some of the excellent comments already made, but there is one cardinal rule which all nurses should follow. If you don't know what it is, or what it's used for, don't give it. If you can't find out what it's used for and there's no one there to tell you, don't give it. And if you have given any elderly patient a medication which may have unknown effects, put them on a monitor. Even a simple SATS monitor would have been screaming the place down, the moment her breathing stopped. I have to question the level of pharmacological knowledge of any nurse who does not recognise a word that ends in Curium or Curonium as being of the family of neuro muscular blockers. Only succinylcholine does not conform to that formula, although its other name, suxamethonium, has some similarity. A horrible death, wholly preventable, and I grieve for her family and pity the nurse.

Share this post


Link to post
Share on other sites

Pixie.RN has 12 years experience as a MSN, RN, EMT-P and specializes in EMS, ED, Trauma, CNE, CEN, CPEN, TCRN.

8 Followers; 32 Articles; 13,353 Posts; 130,367 Profile Views

This may have already been mentioned, but in the transcripts I read, it was an MRI not a PET the patient was being sedated for.

The CMS report (50+ pages) specifies PET. The patient was in the injection area, not the scanner itself, when the code was called.

Share this post


Link to post
Share on other sites

Medic/Nurse is a BSN, RN and specializes in Flight, ER, Transport, ICU/Critical Care.

880 Posts; 15,075 Profile Views

I'm trying to add something meaningful.

I will say this about Vandy. My experiences with Vandy are several years old - however, their clinical processes and systems approaches to care were squared away. One must keep in mind that humans can defeat a process or system.

IMHO it was human error/systems error. I'm going with a 90/10 ratio on the nurse. And it's a tough call.

Only because even if she DID NOT KNOW what the DRUG was for presuming she's not dumb butt stupid

- PARALYZING AGENT - could she not read English language words with meanings -- it

should TRIGGER another RUH-ROH when she had to mix it STERILE WATER (she had to freaking draw this in a syringe!) This took time, effort. Another good place to stop.

Vecuronium/Norcuron is rarely to NEVER mixed with NS -- always sterile water or D5 or it burns like mad.

She carries this from NeuroICU.

I genuinely mystified.

This nurse is ORIENTING another (presumed experienced) RN to a "help all" spot -- What the Heck?

Give a Med and Hit the Road? So 2 nurses are actually doing this in some manner?

Nope.

Anyway. We all know what went wrong.

I do wonder if Versed had been in shortage in some way contributed to stock, par issues? On a NeuroICU I'd expect to see that heavily used.

Systems staffing adds to the issue.

I've been in 18 facilities as either staff, contract, travel or PRN and as ground/flight I've transported out of 50+ more in every area of whatever facility (I take them from wherever they call). I assure everyone any ICU patient going anywhere intrafacility for any reason goes with an ACLS RN and a Monitor/Defib and initial resus box. Period. I've untangled plenty of desperate situations.

Can you imagine the horror?

As an integrity test, this is a failure.

"Clean Kills" are very bad things.

God help us.

:angel:

Edited by Medic/Nurse

Share this post


Link to post
Share on other sites

KatieMI has 6 years experience as a BSN, MSN, RN and specializes in ICU, LTACH, Internal Medicine.

2 Followers; 1 Article; 2,470 Posts; 42,934 Profile Views

I'm a registered RT®, CNMT, PET technologist, and RN. The PET scans usually run for 3 minutes to cover a small area and then moves down. The reconstruction the images must go through takes at least another 3-5 minutes on most cameras. A quiet environment is critical in order to minimize patient motion (startle). F-18 FDG is a glucose analog that gets trapped inside cells over an hour long period. Panic occurring during scanning would not change the FDG uptake pattern on the images. An "eye to thigh" scan would take 8 "beds" at 3 minutes each = 24 minutes. It was most likely the PET technologist that called the rapid response at the end of the scan when they attempted to move the patient from the scanner.

Except that patient apparently spent all those 30 min in "hold room" monitored by tech sitting somewhere else and camera waiting for tracer distribution. She was not under scanner at that time.

And, depending on what and how they are scanning the brain for, effects of strong emotions such as panic can be seen. This is one reason why fPET is such a fascinating thing for mental disease studies.

Share this post


Link to post
Share on other sites

IamVickiRN has 10 years experience and specializes in Developmentally Disabled, LTC, Clinic, Hospital.

44 Posts; 1,044 Profile Views

"Maybe nurses are not all interchangeable as administrations sometimes like to think."

Shout it louder for the folks in the back!! It is not true that "A nurse is a nurse is a nurse".

Share this post


Link to post
Share on other sites

pseudonym87 has 1 years experience.

24 Posts; 213 Profile Views

I don't believe she actually made it to the scanner. She was dosed for the scan, medicated by the float nurse and then placed in the pre-scan holding area where she remained for approximately an hour from what I remember when I read the report. There was a camera on her but it wasn't sensitive enough to monitor respiration.

vec was removed from Pyxis at 1459, code was called at 1529. During this 30 minute period is when the vec was administered.

Share this post


Link to post
Share on other sites

10 Followers; 3,593 Posts; 26,205 Profile Views

vec was removed from Pyxis at 1459, code was called at 1529. During this 30 minute period is when the vec was administered.

I stand corrected.

Share this post


Link to post
Share on other sites

S Hall is a ADN, BSN, RN and specializes in CCRN.

11 Posts; 233 Profile Views

We rarely ever allowed medications for anxiety even on inpatients. If we did, it was given on the scanner immediately before scanning. I misunderstood because of the long uptake period required. Why would they inject the "sedative" so early? It would've worn off.

Share this post


Link to post
Share on other sites
×

This site uses cookies. By using this site, you consent to the placement of these cookies. Read our Privacy, Cookies, and Terms of Service Policies to learn more.